Differential and Integral Equations

A domain-wall between single-mode and bimodal states

G. J. B. van den Berg and R. C. A. M. van der Vorst

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We examine a model equation describing spatial patterns in a class of physical systems where instabilities to travelling waves occur. The spatial patterns are modelled by a system of two second order ordinary differential equations, in which the cross-coupling coefficient is spatially dependent. The system has two clearly distinct types of stationary states, of which the stability depends on the cross-coupling coefficient. Under mild assumptions on the cross-coupling coefficient, we apply a variational method to prove the existence of a heteroclinic orbit between both types of states, corresponding to a domain-wall in the physical picture. This solution is found as a minimizer of a Lyapunov functional and the variational structure is exploited to obtain detailed information about the shape of the solution. In the case of a constant cross-coupling coefficient we find heteroclinic solutions connecting stationary states of the same type.

Article information

Source
Differential Integral Equations Volume 13, Number 1-3 (2000), 369-400.

Dates
First available in Project Euclid: 21 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.die/1356124304

Mathematical Reviews number (MathSciNet)
MR1811963

Zentralblatt MATH identifier
1161.34322

Subjects
Primary: 34B40: Boundary value problems on infinite intervals
Secondary: 34B15: Nonlinear boundary value problems 35K55: Nonlinear parabolic equations 49J10: Free problems in two or more independent variables

Citation

van den Berg, G. J. B.; van der Vorst, R. C. A. M. A domain-wall between single-mode and bimodal states. Differential Integral Equations 13 (2000), no. 1-3, 369--400. https://projecteuclid.org/euclid.die/1356124304.


Export citation